Hail, Ottawa
- When
- May 18, 8:50 PM CST to 8:52 PM CST
- Where
- Ottawa County, 2.76 mi ESE of Delphos
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.270, -97.720
After 9pm CDT a squall line developed across north central Kansas and evolved into a bow echo. Widespread 60 to 80 mph winds with pockets of 80-100 mph winds occurred across a large part of Ottawa, Cloud, Clay, Geary, Washington and Riley counties between 10pm and 12 am Saturday night.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
After 9pm CDT a squall line developed across north central Kansas and evolved into a bow echo. Widespread 60 to 80 mph winds with pockets of 80-100 mph winds occurred across a large part of Ottawa, Cloud, Clay, Geary, Washington and Riley counties between 10pm and 12 am Saturday night. At least 2 small tornadoes were confirmed that evening however most of the damage was due to straight line winds that in some cases were measured in excess of 100 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 18, 5:40 PM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 640 PM CDT SAT MAY 18 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 344 PM CDT SAT MAY 18 2013 AT MID AFTERNOON WELL DEFINED DRYLINE EXTENDED FROM WESTERN KS INTO NORTHWEST OK...WITH TOWERING CU RAPIDLY DEVELOPING ALONG IT AHEAD OF A STRONG SHORTWAVE TROUGH MOVING INTO THE OK/TX PANHANDLES. THUNDERSTORMS IN THIS AREA WILL INTENSIFY INTO THE EVENING HOURS. MODELS DIFFER SIGNIFICANTLY ON HOW THEY HANDLE THE EVOLUTION OF THE WESTERN/CENTRAL KS CONVECTION THIS EVENING AS IT SPREADS EAST AND NORTHEAST OFF THE DRYLINE. CURRENT FCST REFLECTS A MODEL CONSENSUS FAVORING A GRADUAL AREAL DECREASE OF BROKEN LINE/QLCS THAT ENTERS INTO THE WESTERN COUNTY WARNING AREA BY MIDNIGHT THEN FURTHER WEAKENING EASTWARD ACROSS THE REMAINDER OF THE CWA AS STRONG CAPPING INVERSION AND LESS FAVORABLE SHEAR PROFILES ARE ENCOUNTERED. ONE OFFSETTING FACTOR WILL BE THE POTENTIAL FOR SOME UPSCALE GROWTH FOR ELEVATED CONVECTION WITH AN INCREASING BUT SLOWLY VEERING LOW LEVEL JET LATE IN THE EVENING AND OVERNIGHT. WILL FAVOR THE WEST AND NORTHWEST CWA THIS EVENING THEN THE NORTHEAST AND EAST CENTRAL COUNTIES LATER IN THE NIGHT. THE MAIN LOW END POTENTIAL FOR EVENING CONVECTION IN THE EASTERN COUNTIES WILL BE MAINLY FROM THE PASSAGE OF A WEAK MCV LIFTING NORTHEAST ACROSS THE AREA AND LLVL JET LATER ON. MAIN SEVERE POTENTIAL TONIGHT WILL BE THE POTENTIAL FOR HAIL TO ONE INCH AND STRONG GUSTY WINDS NORTH AND WEST OF THE TURNPIKE. A MORE WIDESPREAD AND MORE SIGNIFICANT THREAT FOR SEVERE WEATHER STILL EXPECTED FOR SUNDAY. STRONG SHORTWAVE TROUGH NOW OVER UT WILL SWING RAPIDLY OUT OF THE TX PANHANDLE EARLY SUNDAY MORNING AND ACROSS THE CWA THROUGH THE AFTERNOON. THEREFORE...AFTER A TEMPORARY BREAK/WEAKENING TREND OF ANY REMAINING CONVECTION IN THE MORNING FROM THE OVERNIGHT HOURS...THERE REMAINS THE LIKELIHOOD THAT STRONG TO SEVERE THUNDERSTORMS WILL REFORM IN THE AFTERNOON. THIS SHOULD OCCUR AS VERY STEEP LAPSE RATES DEVELOP OVER THE CWA WITH THE APPROACH OF THE SHORTWAVE TROUGH WHICH WILL MAKE WAY FOR CAPE VALUES COMMONLY IN THE RANGE OF 2500-3500 J/KG PRIMARILY ACROSS NORTHEAST AND EAST CENTRAL AREAS AFTER 2 PM...THEN SPREADING EASTWARD ACROSS THE REMAINDER OF THE CWA THROUGH THE AFTERNOON. HAVE REFLECTED THIS SCENARIO IN THE GRIDS WITH LIKELY POPS AND THE MENTION OF SEVERE POTENTIAL. EXPECT VERY LARGE HAIL AND STRONG WINDS TO BE THE MAIN SEVERE THREATS ALONG WITH ISOLATED TORNADOES...ESPECIALLY IF ANY SUSTAINED DISCRETE SUPERCELLS OCCUR. DESPITE THE CLOUDS...STILL EXPECT HIGHS TO MAKE NEAR 80 IN THE NORTH CENTRAL TO THE MIDDLE 80S ELSEWHERE. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 344 PM CDT SAT MAY 18 2013 EXPECT ONGOING STRONG TO SEVERE CONVECTION SUNDAY EVENING AS THE NEGATIVE TILT MID LEVEL TROUGH PROGRESSES EAST NORTHEAST ACROSS EASTERN KANSAS. SEVERE THREAT WILL CONTINUE THROUGH 06Z IN EAST CENTRAL KANSAS. VERY LARGE HAIL WILL BE THE PRIMARY HAZARD AND ISOLATED TORNADOES WILL BE POSSIBLE THROUGH THE EVENING HOURS. STRONG WINDS ARE ALSO POSSIBLE ACROSS EASTERN KANSAS WITH STORMS BECOMING LINEAR MOVING EAST. MONDAY STILL A BIT OF A QUESTION MARK WITH THE PLACEMENT OF THE FRONTAL BOUNDARY/SURFACE TROUGH ACROSS EAST CENTRAL OR SOUTHEAST KANSAS. AT THIS TIME WILL GO WITH THE BOUNDARY IN OR NEAR EAST CENTRAL KANSAS. SOME STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS EAST CENTRAL KANSAS MONDAY AFTERNOON AND EVENING MAINLY ALONG AND SOUTHEAST OF I-35. A CLOSED UPPER LOW WILL SPIN OVER THE NORTHERN PLAINS THROUGH WEDNESDAY WITH RIDGING OVER THE CENTRAL PLAINS THURSDAY AND CONTINUING TO BUILD THROUGH SATURDAY. WITH THE SLOW MOVEMENT OF THE UPPER LOW AND LOBES ROTATING AROUND IT THERE REMAINS A CHANCE OR SLIGHT CHANCE OF THUNDERSTORMS TUESDAY BUT THEN ACROSS THE NORTHERN COUNTIES NEAR THE NEBRASKA BORDER TUESDAY NIGHT AND WEDNESDAY. NOCTURNAL AND EARLY MORNING THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY NIGHT INTO SATURDAY. TEMPERATURES WILL BE COOLER FOR THE WEEK WITH HIGHS IN THE 70S AND LOWS IN THE 50S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 640 PM CDT SAT MAY 18 2013 CONFIDENCE IN FORECAST DETAILS AND TIMING IS LOW DUE TO SEVERAL DIFFERING MODEL SOLUTIONS. CONTINUED WITH THE PREVIOUS FORECAST IDEA OF SOME ELEVATED STORMS POSSIBLY MOVING THROUGH THE AREA LATE TONIGHT. IF THIS OCCURS...THERE COULD BE SOME MVFR CIGS DEVELOP BEFORE SUNRISE. THINK VFR CONDITIONS ARE LIKELY BY LATE MORNING AS MIXING INCREASES WITH A STRENGTHENING PRESSURE GRADIENT. THEN STORM STORM DEVELOPMENT SUNDAY AFTERNOON APPEARS TO BE RELATIVELY EARLY IN THE DAY WITH GOOD DYNAMICS OVERSPREADING A VERY UNSTABLE AIRMASS. TAFS ARE A BEST GUESS AT TIMING WITH ADJUSTMENTS LIKELY AS THINGS UNFOLD. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...63 LONG TERM...53 AVIATION...WOLTERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 738 PM CDT SAT MAY 18 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-200045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 738 PM CDT SAT MAY 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS IN CENTRAL KANSAS ARE EXPECTED TO CONTINUE MOVING NORTHEAST INTO PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS THIS EVENING. THESE STORMS HAVE HAD A HISTORY OF LARGE HAIL AND A FEW TORNADOS. THE THREAT FOR TORNADOS WILL PERSIST FOR A FEW HOURS THIS EVENING WITH AREAS ALONG AND WEST OF A LINE FROM ABILENE TO CLAY CENTER AND WASHINGTON AT GREATER RISK FOR A TORNADO. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY LARGE HAIL AROUND 2 INCHES IN DIAMETER AND WINDS AS STRONG AS 70 MPH DURING THE EVENING. STORMS COULD MOVE EAST INTO FAR EASTERN KANSAS OVERNIGHT. THINKING IS THE TORNADO RISK SHOULD DIMINISH AS STORMS CONTINUE MOVING EAST. THERE MAY STILL BE A RISK FOR HAIL AND DAMAGING WINDS OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE CHANCES FOR MORE WIDESPREAD SEVERE WEATHER CONTINUE TO INCREASE FOR LATER IN THE DAY SUNDAY ACROSS EASTERN KANSAS. SEVERE HAIL /GREATER THAN 2 INCHES/ AS WELL AS DAMAGING WIND GUSTS AND ISOLATED TORNADOES WILL BE POSSIBLE AS THESE STORMS DEVELOP IN THE MID AFTERNOON AND INTO THE EVENING HOURS. THUNDERSTORM CHANCES CONTINUE SUNDAY NIGHT...A FEW OF THESE STORMS MAY BE SEVERE. ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE ON MONDAY...MAINLY SOUTHEAST OF THE KANSAS TURNPIKE. EXPECT LARGE HAIL AND AN ISOLATED TORNADO THREAT MONDAY AFTERNOON/EVENING. A CHANCE FOR THUNDERSTORMS RETURNS LATE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. WOLTERS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
843 PM CDT SAT MAY 18 2013
KSZ008-190215-
REPUBLIC-
843 PM CDT SAT MAY 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REPUBLIC COUNTY...
THROUGH 915 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 45 MPH
ACROSS PORTIONS OF WESTERN REPUBLIC COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL AND STRONG WINDS IN EXCESS OF 50 MPH. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE COURTLAND...NORWAY...SCANDIA...REPUBLIC AND
BELLEVILLE.
A TORNADO WATCH IS ALSO IN EFFECT.
&&
LAT...LON 4000 9760 3965 9752 3965 9793 3991 9794
4001 9793
TIME...MOT...LOC 0143Z 248DEG 37KT 3969 9802
$$ BARJENBRUCHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
921 PM CDT SAT MAY 18 2013
KSZ034-190300-
OTTAWA-
921 PM CDT SAT MAY 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTTAWA COUNTY...
THROUGH 1000 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30
MPH ACROSS PORTIONS OF WESTERN OTTAWA COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND STRONG WINDS AROUND 50 MPH. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE TESCOTT...ADA...CULVER...MINNEAPOLIS...
DELPHOS AND BENNINGTON.
A TORNADO WATCH IS ALSO IN EFFECT.
&&
LAT...LON 3931 9793 3931 9766 3896 9752 3895 9793
3896 9794
TIME...MOT...LOC 0221Z 242DEG 25KT 3897 9801
$$ BARJENBRUCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
943 PM CDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM TSTM WND GST NNW TESCOTT 39.01N 97.88W
05/18/2013 E50.00 MPH OTTAWA KS TRAINED SPOTTER
&&
KSANDERSThe Topeka radar (KTWX), 132 km away, was scanning. The volume nearest the first event began at 02:49 UTC.
28 thunderstorm wind, 3 hail, 3 tornado. Local standard time, as filed.
Wind gusts estimated around 80 mph. Several trees uprooted and damage to roofs. Tree branches down in the town of Minneapolis and Lidsney.
Roof blown off house and tree blown into house.
Tree limbs down and pea size hail.
One camper flipped over with 2 minor injuries and another camper flipped. Most of the area without power.
Small tornado skipped northeast and produced EF1 damage at a home along Parallel road on the Clay and Washington county border. Outbuildings were destroyed and grain bins were blown away. Ponderosa pines were sheared off near the stump in a narrow path to the northeast.
Power lines down in Junction City.
Estimated 60 mph wind gusts.
Tree branches down.
A trailer home slid off the foundation near Lilly and Lyons Creek rd. Time estimated from radar.
The small tornado moved northeast of Parallel Road out of Clay County and dissipated after approximately 1 mile producing minor EF0 damage to trees.
Power out in Riley.
A machine shed destroyed.
Pea size hail.
Power out at Fort Riley. Large trees down in Junction City.
Penny size hail.
Reports of damage to building in industrial park on west side of town.
Very small brief tornado did minor damage to buildings in southwest portions of Washington. Tornado was only 50 yards wide and had winds of around 80 mph which would have been similar to surrounding 60 to 80 mph winds within the bow echo.
Winds estimated.
Three trailers flipped over and 6 inch tree limb through the side of a house.
A large barn and numerous outbuildings destroyed.
Reports of power lines down.
Tree limbs down.
Trees down in the road.
Winds estimated.
Winds estimated.
Winds estimated.
Tree branches down in town.
A large tree limb down at 7200 block of sw 10th st.
Power line down at 2000 block of se Iowa ave.
Tree branches and power line down at 17th and Washburn.
Tree limbs down around 6 inch diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyThe tornado archive for Kansas, 2013Warnings in Kansas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445235, 445238, 445239, 445242, 445245, 445247, 441423, 445249, 445251, 445264, 445281, 441424, 445253, 445255, 445256, 445258, 445259, 445261, 445262, 441425, 445257, 445266, 445268, 445269, 445270, 445271, 445272, 445273, 445274, 445275, 445276, 445277, 445278, 445280.